Advertisement

Discrete & Computational Geometry

, Volume 60, Issue 2, pp 318–344 | Cite as

Multihomogeneous Nonnegative Polynomials and Sums of Squares

  • Alperen A. ErgürEmail author
Article

Abstract

We refine and extend quantitative bounds on the fraction of nonnegative polynomials that are sums of squares to the multihomogeneous case.

Keywords

Multihomogeneous forms Sums of squares Isotropic measures Hilbert’s 17th problem 

Mathematics Subject Classification

Primary 52A38 Secondary 90C22 

Notes

Acknowledgements

I would like to thank Greg Blekherman for useful discussions over e-mail. Ideas developed in Greg Blekherman’s articles had a strong influence on parts of this note. I also would like to thank Petros Valettas and Grigoris Paouris for helpful discussions and splendid hospitality at Athens, College Station and wherever else we were able to meet. While I was writing this note, I was enjoying hospitality of Özgur Kişisel at METU, many thanks go to him. Last but not the least, I would like to thank J. Maurice Rojas for introducing me to quantitative aspects of Hilbert’s \({17}\mathrm{th}\) problem, and for many useful discussions.

References

  1. 1.
    Artin, H.: Über die Zerlegung definiter Funktionen in Quadrate. Abh. Math. Semin. Univ. Hamb. 5(1), 100–115 (1927)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Barvinok, A.: Estimating \(L^{\infty }\) norms by \(L^{2k}\) norms for functions on orbits. Found. Comput. Math. 2(4), 393–412 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Barvinok, A., Blekherman, G.: Convex geometry of orbits. In: Goodman, J.E., et al. (eds.) Combinatorial and Computational Geometry. Mathematical Sciences Research Institute Publications, vol. 52, pp. 51–77. Cambridge University Press, Cambridge (2005)Google Scholar
  4. 4.
    Blekherman, G.: Convexity properties of the cone of nonnegative polynomials. Discrete Comput. Geom. 32(3), 345–371 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Blekherman, G.: There are significantly more nonnegative polynomials than sums of squares. Isr. J. Math. 153, 355–380 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Blekherman, G., Smith, G., Velasco, M.: Sums of squares and varieties of minimal degree. J. Am. Math. Soc. 29(3), 893–913 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bourgain, J., Milman, V.D.: New volume ratio properties for convex symmetric bodies in \(\mathbb{R}^n\). Invent. Math. 88(2), 319–340 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Brazitikos, S., Giannopoulos, A., Valettas, P., Vritsiou, B.-H.: Geometry of Isotropic Convex Bodies. Mathematical Surveys and Monographs, vol. 196. American Mathematical Society, Providence (2014)Google Scholar
  9. 9.
    Choi, M.D., Lam, T.Y., Reznick, B.: Real zeros of positive semidefinite forms. I. Math. Z. 171(1), 1–26 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Duoandikoetxea, J.: Reverse Hölder inequalities for spherical harmonics. Proc. Am. Math. Soc. 101(3), 487–491 (1987)zbMATHGoogle Scholar
  11. 11.
    Helgason, S.: Groups and Geometric Analysis. Pure and Applied Mathematics, vol. 113. Academic Press, Orlando (1984)zbMATHGoogle Scholar
  12. 12.
    Hilbert, D.: Über die Darstellung definiter Formen als Summe von Formenquadraten. Math. Ann. 32, 342–350 (1888)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    John, F.: Extremum problems with inequalities as subsidiary conditions. Studies and Essays Presented to R. Courant on his 60th Birthday, pp. 187–204. Interscience, New York (1948)Google Scholar
  14. 14.
    Klep, I., McCullough, S., Šivic, K., Zalar, A.: There are many more positive maps than completely positive maps. Int. Math. Res. Not. (2017).  https://doi.org/10.1093/imrn/rnx203
  15. 15.
    Lutwak, E., Yang, D., Zhang, G.: Volume inequalities for isotropic measures. Am. J. Math. 129(6), 1711–1723 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Müller, C.: Analysis of Spherical Symmetries in Euclidean Spaces. Applied Mathematical Sciences, vol. 129. Springer, New York (1998)zbMATHGoogle Scholar
  17. 17.
    Parrilo, P.A., Lall, S.: Semidefinite programming relaxations and algebraic optimization in control. Eur. J. Control 9(2–3), 307–321 (2003)CrossRefzbMATHGoogle Scholar
  18. 18.
    Pisier, G.: The Volume of Convex Bodies and Banach Space Geometry. Cambridge Tracts in Mathematics, vol. 94. Cambridge University Press, Cambridge (1989)CrossRefzbMATHGoogle Scholar
  19. 19.
    Reznick, B.: Extremal PSD forms with few terms. Duke Math. J. 45(2), 363–374 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Reznick, B.: Uniform denominators in Hilbert’s seventeenth problem. Math. Z. 220(1), 75–97 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Vaaler, J.D.: A geometric inequality with applications to linear forms. Pac. J. Math. 83(2), 543–553 (1979)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Institut für MathematikTechnische Universität BerlinBerlinGermany

Personalised recommendations